Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 206, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 8:18 PM CDT for Cowley County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 8:18 PM CDT (01:18 UTC)
- Expired
- Aug 5, 2017, 8:38 PM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:18 PM CDT | TSTM WND GST 70 | 6 Ese Arkansas City, KS | ESTIMATED WIND 1 W OF SILVERDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
949
WUUS53 KICT 060118
SVRICT
KSC035-060200-
/O.NEW.KICT.SV.W.0206.170806T0118Z-170806T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
818 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Cowley County in south central Kansas...
* Until 900 PM CDT
* At 818 PM CDT, a severe thunderstorm was located 7 miles northwest
of Hardy, or 9 miles east of Arkansas City, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0118Z 285DEG 21KT 3706 9688
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
071
WWUS53 KICT 060127
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
827 PM CDT SAT AUG 5 2017
KSC035-060200-
/O.CON.KICT.SV.W.0206.000000T0000Z-170806T0200Z/
Cowley KS-
827 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN COWLEY COUNTY...
At 827 PM CDT, a severe thunderstorm was located 6 miles north of
Hardy, or 11 miles east of Arkansas City, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0127Z 284DEG 18KT 3705 9684
HAIL...1.00IN
WIND...60MPH
$$
LAWSON255
WWUS53 KICT 060138
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
838 PM CDT SAT AUG 5 2017
KSC035-060148-
/O.CAN.KICT.SV.W.0206.000000T0000Z-170806T0200Z/
Cowley KS-
838 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3700 9698 3714 9695 3714 9664 3700 9667
TIME...MOT...LOC 0136Z 285DEG 21KT 3703 9676
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:51 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 5, 6:51 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 651 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 650 PM CDT Sat Aug 5 2017 Numerous +TSRA of which several are severe with hail as large as golfballs & winds around 70 mph continue to move E across South- Central KS this eve. The (+)TSRA will continue to spread E across SE KS, reaching KCNU ~02Z. +TSRA will reduce vsbys to 2-3SM & cause winds to be variable ~30 kts sustained with gusts ~45 kts. These TSRA will continue across primarily Southern KS throughout the night & in SE KS Sun Morning. TSRA will gradually end in a NW to SE manner Sun morning as a SE-movg cold front ventures into SE KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072- 094>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Aug 5, 7:40 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 740 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 740 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail around the size of ping pong balls, 60 to 70 mph winds and torrential rains are likely in most areas. For further details, please refer to Severe Thunderstorm Watch number 440, which is in effect for all of South-Central Kansas until 11 PM CDT, Severe Thunderstorm Watch number 441, which is in effect for much of Southeast Kansas until 2 AM CDT, and the Flash Flood Watch, which is in effect until 7 AM CDT Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible for primarily Southeast Kansas on Sunday and along the Oklahoma border Sunday Night. Thunderstorms that occur in far Southeast Kansas may produce some small hail and 40 to 50 mph winds. Scattered thunderstorms are possible for most periods from Tuesday through Friday. The thunderstorms should be neither strong nor severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 5, 7:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 5 E WINFIELD 37.28N 96.88W
08/05/2017 COWLEY KS STORM CHASER
SMALL, BRIEF RAIN-WRAPPED TORNADO WITH SOME TREE DAMAGE
AT THE INTERSECTION OF 136TH ROAD AND 151ST ROAD
&&
MWMLocal storm report, Aug 5, 7:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG ARKANSAS CITY 37.07N 97.04W
08/05/2017 COWLEY KS EMERGENCY MNGR
NUMEROUS TREE LIMBS DOWN ACROSS TOWN.
&&
RBLSpecial weather statement, Aug 5, 7:57 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
757 PM CDT SAT AUG 5 2017
KSZ092-093-060130-
Cowley KS-Sumner KS-
757 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
Northeastern Sumner County in south central Kansas...
* Until 830 PM CDT
* At 755 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Mulvane...moving east at 30
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Mulvane, Udall and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3747 9724 3748 9717 3748 9695 3737 9685
3736 9723
TIME...MOT...LOC 0057Z 261DEG 24KT 3744 9718
LAWSONLocal storm report, Aug 5, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 4 NW ARKANSAS CITY 37.11N 97.09W
08/05/2017 COWLEY KS EMERGENCY MNGR
13 POWER POLES SNAPPED NORTHWEST OF ARK CITY
&&
MWMLocal storm report, Aug 5, 8:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 4 NW ARKANSAS CITY 37.11N 97.09W
08/05/2017 COWLEY KS EMERGENCY MNGR
25 POWER POLES SNAPPED NORTHWEST OF ARK CITY
&&
MWMSpecial weather statement, Aug 5, 8:16 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Wichita KS 816 PM CDT SAT AUG 5 2017 KSZ092-060145- Sumner KS- 816 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 845 PM CDT * At 814 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over South Haven, or 11 miles east of Caldwell...moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... South Haven, Geuda Springs, Hunnewell and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3700 9756 3724 9752 3724 9715 3700 9715 TIME...MOT...LOC 0116Z 283DEG 27KT 3708 9742 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:43 PM CDT | Special Weather Statement | ICT | Kingman | 32 min |
| Aug 5, 7:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Aug 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 17 min |
| Aug 5, 8:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 5, 8:47 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Aug 5, 9:33 PM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| Aug 5, 10:21 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 12 hr |
| Aug 6, 2:48 AM CDT | Areal Flood Warning | ICT | Chautauqua | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.